All Journal Entries Journals
Previous | Next

Coming off of Effexor XR

Sep 18, 2008 - 4 comments
Tags:

Effexor XR

,

Effexor

,

weening

,

withdrawal

,

dealing with anxiety

,

Anxiety

,

Anxiety Disorder

,

side effect

,

Weight

,

medication



I've been on Effexor XR for 4 years now, and recently felt the need to get off of it.  I use to be able to do presentations in front of people, job interviews, etc... no problem.  Until one day, I had a massive anxiety attack!  After that, I was unable to do anything in public without feeling massive anxiety and fear of another attack.  A DR suggested Paxil, which I took for about 6 months and gained a good 5-10 lbs or so as soon as I started it.  I hated the way this medication made me feel so I went cold-turkey and just stopped taking the medication.  What I didn't know at the time, was that the depression I felt afterward was probably everything to do with the withdrawal!  After a year of not being on anything, and going tthrough grad school panicking about every little presentation, I decided I needed to calm my nerves.  The only issue was, I didn't want want weight gain!  A psychiatrist suggested that I start on Effexor XR (initially at 37.5mg and then eventually to 75mg).  After a couple of years and some hard times, I decided to up it to 150mgs.  

Now that I've been on the medication for 4 years and gained about 40 lbs, I have decided that enough is enough.  I hate the fact that I've 'poisoned' my body with this medication, and I have no idea what "normal" is anymore.  I use to be able to keep weight off and I was super active.  Now, I'm lethargic all the time, not active and feel like I'm losing my memory!!  I read elsewhere on this site that people have felt like they have gotten "stupid" with this medication.  I hear ya!

I started Aug 14th to ween myself off of 150mg.  My DR has me on a great plan... Initially I was alternating between 150 and 75 every day for two weeks, then I went to 75 for two weeks, and now I'm alternating between 75 and 37.5, which will go on for two weeks.  After that, I'm on 37.5 for two weeks and then alternating between 37.5 and nothing for two weeks, and then I'm done!  The side effects haven't been all too bad, and quite manageable, compared to some others that I have read!  But it's definitely a long drawn out process (10 weeks), and I'm looking forward to being done with it.  --I would definitely recommend this schedule for anyone looking to come off of it.  Going cold turkey is just NUTS!!

I have some questions:

1) Will my anxiety return? I know I need to exercise, meditate, etc...  I'm super scared of this, but I'm even more scared of being on the meds now!!

2) Will I gain even more weight being off the medication????

3) How long does it take for it to be completely out of your system once you finish the weening process??


Comments
Post a Comment
Avatar_n_tn
by baggy242, Oct 02, 2009
Do you get headaches with this? ***@****

Avatar_m_tn
by ttww, Dec 06, 2010
I have stopped using my Effexor a couple of times in the past. I experienced dizziness and ringing in my ears. More importantly I realized that my obsessive thoughts, inability to focus, and anxiety in social situations increased. This reminded me of why I started the med in the first place. This "social stigma" about taking meds is garbage!! If you find a med that helps - take it!

I started taking Effexor about 10 years ago. I have gained about 15 pounds in that time but determined that environmental factors (myself) are to blame. Being mindful of my caloric intake and exercise help me to keep my weight steady now.

Avatar_n_tn
by sphinx666, Dec 06, 2010
I thought I would provide an update since I'm sure people like to see the progression of coming off meds and how it affects someone later.  Once I finally got down to 37.5 after I went through the above process and I stayed on it until June 2009 at which point I decided I needed to go cold turkey off of it because I could not reduce it anymore than that. I basically had a 3 day weekend off work and decided to use that weekend to just stop.  I had spent most of the weekend in bed to let the nausea past, but I remember that it took a while for the "head zaps" to finally fade. I felt awful, but was happy to have weened off of it.

I've been off the meds now since July 2009 and what I can tell you is a) the weight gain stopped and with some effort I've lost minimal weight and b) the anxiety is back.  Very recently (probably in the last 2-3 months) I've noticed that it has peaked and now I'm starting to find it difficult to deal with certain situations.

I haven't figured out how to deal with it, but I will probably not get back on the medication.  I don't like the way it made me feel.  Granted someone needs to weigh the pros/cons of being on the meds, anxiety free dealing with the various side effects or off the meds feeling human and dealing with the anxiety.

It's a tough choice and this week has probably been the toughest for me since I've been off the meds.



Avatar_f_tn
by kathleenkonopik541, Apr 28, 2013
I am coming off Effexor, generic. I have not had the headahces, but some nausea and experienced what tried and true addicts have which is the stomach inside quivers, where you can't get it to stop and nothing helps. I had some camemile tea and later a couple of adivan, lorazapam. finally I turned up my heat and fixed my sheets and went back to bed, this is after getting up at three am. this morning I was very tired so went to bed at eleven after meds. I am off Effexor  and on 15 mg of Prozac. so I am depressed everyday, a lot of it is due to situataional depression but a lot of it is blown out of proportion. I haven't gotten a lot of head zaps though I have had one. so I know what it feels like. I have also gained 20 lbs since I started Effexor. now I have to get off of 900 mgs of lithium both weight gainers. I heard people get off of it but the side effects last a long long time. I guess I will be finding out.

Post a Comment